Virginia, 2011High Wind in Virginia, November 28 to 29, 2011
November 28 to 29, 2011 · NWS RNK · 1 event in 1 county or zone
A surface low center tracked from northern Georgia into the Ohio Valley and brought very strong south to southeast winds into southwest Virginia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low center tracked from northern Georgia into the Ohio Valley and brought very strong south to southeast winds into southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 28, 4:02 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Nov 28, 4:02 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EST MON NOV 28 2011
.SYNOPSIS...
A COMPLEX STORM SYSTEM WILL LIFT NORTHEAST ALONG THE APPALACHIANS
OVERNIGHT. THIS WILL BRING A SWATH OF HEAVY RAIN ACROSS THE
AREA...PARTICULARLY ALONG THE BLUE RIDGE...AND ALSO STRONG
SOUTHEAST WINDS. AS COLDER AIR ARRIVES BEHIND THIS SYSTEM...SNOW
SHOWERS WILL OCCUR IN THE HIGHER ELEVATIONS FROM TUESDAY
AFTERNOON INTO WEDNESDAY. HIGH PRESSURE WILL BUILD IN LATER
WEDNESDAY AND PREVAIL THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
WATER VAPOR SHOWS THE UPPER LOW OVER MISSISSIPPI LATE THIS
AFTERNOON...AND MODELS INDICATE THE LOW IS STILL DEEPENING. JET
ENERGY APPEARS TO BE ROUNDING THE BASE OF THE UPPER LOW AND IS
LIFTING TO THE NORTH INTO THE SRN APPLNS. AS THIS UPPER LOW LIFTS
NEWD OVERNIGHT...THE SWATCH OF SHOWERS ON THE EAST SIDE OF THE
SYSTEM WILL SHIFT SLOWLY EASTWARD. THESE HEAVY SHOWERS ARE
ALREADY AS FAR EAST AS WATAUGA AND ASHE COUNTIES IN NC. WITH A
STRONG DEEP SOUTHEAST FLOW...I SEE NO REASON WHY THERE WON/T BE
HEAVY RAIN THAT MOVES ACROSS THE FORECAST AREA- ESPECIALLY ALONG
THE BLUE RIDGE WHERE UPSLOPE ENHANCEMENT MAY BRING A GOOD 3 TO 4
INCHES. I HAVE EXTENDED THE FLOOD WATCH FURTHER NE TO INCLUDE THE
REST OF THE CWA ALONG THE BLUE RIDGE NE OF ROANOKE. SEE HYDRO
SECTION BELOW FOR DETAILS. THE BROAD SWATH OF RAIN WILL BE EXITING
THE AREA TOWARD DAYBREAK- POSSIBLY LINGERING INTO THE MORNING IN
THE FAR NE...BUT THE MODELS DO INDICATE A DRY SLOT ACCELERATING
OVERNIGHT. AS THE COLD POOL MOVES ACROSS THE MTN SECTION OF THE
CWA TUESDAY AFTERNOON...MORE SHOWERS WILL DEVELOP. I HAVE LIKELY
POPS IN THE FAR WEST...DECREASING TO LOWER CHCS AS YOU HEAD
FURTHER EAST. TEMPS WILL BE COOLING FROM ALOFT...SO I EXPECT THE
RAIN TO CHANGE TO SNOW IN THE HIGH ELEVATIONS OF THE NC MTNS IN
THE AFTERNOON..BUT WITH LITTLE ACCUMULATION AS THE GROUND SHOULD
BE WARM. STAYED CLOSE TO GUIDANCE FOR LOWS OVERNIGHT...WHICH WILL
BE MILD EXCEPT FOR FAR SW WHERE THERE WILL BE SOME COLD ADVECTION
TOWARD MORNING. HIGH TUESDAY WILL BE COOL WITH CONSIDERABLE CLOUD
COVER...AFTERNOON SHOWERS...AND COLD ADVECTION- ESPECIALLY IN THE
MTNS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
...AS OF 330 PM EST MONDAY...
BY TUESDAY EVENING...THE LOW PRESSURE SYSTEM IS MAKING RAPID
PROGRESS AWAY FROM OUR AREA...PUSHING ACROSS THE GREAT LAKES INTO
SOUTHERN CANADA DURING THE OVERNIGHT HOURS. WINDS WILL BECOME
INCREASINGLY WESTERLY BY SUNRISE WEDNESDAY AS MUCH COOLER AIR BEGINS
TO FILTER INTO OUR AREA. WITH PLENTY OF RESIDUAL MOISTURE WRAPPING
AROUND THE DEPARTING SYSTEM GETTING FORCED OVER OUR WESTERN
RIDGE LINES...WILL BE LOOKING AT SNOW SHOWERS DEVELOPING FROM THE
ALLEGHANY HIGHLANDS THROUGH THE MOUNTAINS AND FOOTHILLS OF NORTH
CAROLINA. THIS LOW LEVEL MOISTURE GRADUALLY SCOURS OUT THROUGH
WEDNESDAY AND WEDNESDAY NIGHT...ALLOWING SNOW SHOWER ACTIVITY TO
TAPER OFF AND FOR CLOUDS TO BREAK UP FROM EAST TO WEST. EXPECT BY
EARLY THURSDAY MORNING...SNOW SHOWER ACTIVITY WILL END ACROSS
SOUTHEAST WEST VIRGINIA. HIGH PRESSURE CONTINUES TO BUILD INTO OUR
REGION ON THURSDAY... RESULTING IN SUNNY SKIES AND LIGHT NORTHERLY
WINDS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 230 PM EST MONDAY...
NORTHERN STREAM FLOW REMAIN ACTIVE FRIDAY SWINGING A COLD FRONT
ACROSS THE REGION. DECIDED TO ELIMINATE THE SLIGHT CHANCE IN THE
MOUNTAINS BECAUSE THE FRONT HAS LITTLE MOISTURE TO WORK WITH. THE
GFS AND ECMWF KEEP THE QPF TO OUR NORTH. EXPECT A QUICK SHOT OF COLD
ADVECTION FRIDAY NIGHT...HOWEVER THE MOISTURE APPEARS LIMITED AS IT
DOES NOT HAVE A TRAJECTORY OFF THE GREAT LAKES FOR VERY LONG. IF NEED
CAN ADD SOME UPSLOPE SNOW SHOWERS LATER. WITH 850MB TEMPERATURES
AROUND MINUS 6...KEPT COOLER FRIDAY NIGHT LOWS IN THE 20S IN THE
MOUNTAINS. HIGH PRESSURE BUILDS INTO THE AREA SATURDAY...AND MOVES
TO THE COAST SUNDAY. SATURDAY WILL BE SEASONALLY COOL...AND THEN
THERE WILL BE A WARM-UP SUNDAY AS SOUTHWEST FLOW DEVELOPS. COLD
FRONT APPROACHES FROM THE WEST SUNDAY NIGHT AND MOVES THROUGH THE
REGION MONDAY. LEANED TOWARDS THE SLOWER ECMWF OVER THE QUICKER GFS
SOLUTION.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
AS OF 1230 PM EST MONDAY...
DEEPENING SFC LOW OVER SE TN WILL LIFT SLOWLY NORTHWARD INTO THE
OHIO VALLEY BY TUE MORNING. THIS WILL KEEP A STRONG SE LOW LEVEL
JET INTO THE FORECAST AREA THROUGH TONIGHT...WHICH WILL CONTINUE
TO BRING ABUNDANT MOISTURE INTO THE FORECAST AREA. CEILINGS STILL
EXPECTED TO LOWER TO MVFR THEN DOWN TO IFR...BY 22Z/500 PM IN
THE MTNS...AND 00Z/700 PM IN THE PIEDMONT. LOWEST CIGS/VSBYS WILL
BE ALONG THE BLUE RIDGE...WHERE AREAS OF DRIZZLE AND FOG AND
MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH TONIGHT. STILL HAVE
HIGH CONFIDENCE THAT DAN/ROA/LYH AND BCB WILL ALL BE IFR TONIGHT.
A BAND OF HEAVY SHOWERS WILL MOVE FROM SOUTHWEST TO NORTHEAST
THROUGH THE AREA AFFECTING ALL TAF SITES. BEHIND THIS LINE...CIGS
AND VSBY WILL LIFT QUICKLY AS WINDS SHIFT FROM THE EAST AND
SOUTHEAST...TO THE SOUTH AND SOUTHWEST. THE STRONG LLJ WILL CREATE
LLWS AT ALL TAF SITES OVERNIGHT. THE LLWS WILL END WITH THE WIND
SHIFT BEHIND THE LINE OF HEAVY SHOWERS.
AS THE UPPER SYSTEM CROSSES THROUGH THE AREA TUESDAY AND COLDER
AIR ARRIVES...ANY REMAINING PRECIPITATION IN THE MOUNTAINS WILL
CHANGE OVER TO SNOW SHOWERS IN THE MOUNTAINS BY TUESDAY NIGHT AND
WEDNESDAY. MVFR CEILINGS WILL MOVE BACK INTO AND PERSIST AT BLF
AND LWB THROUGH WEDNESDAY.
WIDESPREAD VFR CONDITIONS ARE FORECAST TO RETURN FOR THURSDAY AND
FRIDAY.
&&
.HYDROLOGY...
BANDS OF HEAVIER RAIN SHOWERS HAVE MADE IT AS FAR EAST AS THE NRN
NC MTNS. THESE BANDS WILL CONTINUE TO SHIFT SLOWLY EASTWARD INTO
TONIGHT. 4 KM NAM MODEL SHOWED UPSLOPE AMOUNTS ALONG THE BLUE
RIDGE OF .30 TO .50 AN HOUR FOR A GOOD 8 HOURS IN SPOTS. WOULD NOT
BE SURPRISED TO SEE 4+ INCHES STORM TOTAL IN THE FAVORED SE
UPSLOPE AREAS ALONG THE BLUE RIDGE. WE ALSO EXPECT A STRONG RAIN
SHADOW WEST OF THE BLUE RIDGE...SO THAT RAINFALL AMOUNTS IN THE SW
MTNS AND SE WV MAY BE LESS THAN AN INCH. EXPECT THE OVERALL STORM
TOTAL TO CAUSE CREEKS AND STREAMS TO COME OUT OF THEIR
BANKS...ESPECIALLY NW NC MTNS/FOOTHILLS AND FAR SW VA BELOW
ROANOKE. MAIN CONCERN ON TOP OF THAT WILL BE WHEN THE FINAL
CONVECTIVE BAND MOVES THRU FROM SW TO NE...AND RAINFALL RATES MAY
BE 1 TO 2 INCHES AND HOUR...ON TOP THE HEAVY RAIN EARLIER. THIS
WOULD CAUSE RAPID RISES ON CREEKS AND STREAMS...AND WOULD NEED TO
BE HANDLED WITH FLASH FLOOD WARNINGS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR VAZ011-013-014-
017>020.
HIGH WIND WARNING UNTIL 6 AM EST TUESDAY FOR VAZ007-009-010.
FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ012>017-022>024-
032>035.
WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR VAZ012-015-016.
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ002-003-019.
WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR NCZ001-002-018.
FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001-018.
WV...WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR WVZ044.
HIGH WIND WARNING UNTIL 6 AM EST TUESDAY FOR WVZ042.
&&
SYNOPSIS...JH/JJ
NEAR TERM...JJ
SHORT TERM...NF
LONG TERM...KK
AVIATION...AMS/JJ
HYDROLOGY...Hazardous weather outlook, Nov 28, 4:10 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EST MON NOV 28 2011
VAZ007-009-010-WVZ042-292115-
TAZEWELL-SMYTH-BLAND-MERCER-
410 PM EST MON NOV 28 2011
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
PERIODS OF STRONG WINDS...WITH GUSTS AS HIGH AS 60 MPH ALONG THE
HIGHER RIDGELINES...WILL BE POSSIBLE LATE THIS EVENING AND TONIGHT.
THESE STRONG WIND GUSTS...WHEN COMBINED WITH WET SOILS FROM
EXPECTED HEAVY RAINFALL...WILL BE CAPABLE OF DOWNING TREES AND
POWER LINES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ012>017-292115-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-
410 PM EST MON NOV 28 2011
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND
TONIGHT. MINOR FLOODING IS POSSIBLE.
PERIODS OF GUSTY WINDS...OCCASIONALLY AS HIGH AS 50 MPH ALONG THE
HIGHER RIDGELINES...WILL BE POSSIBLE LATE THIS EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ011-018>020-WVZ044-292115-
GILES-CRAIG-ALLEGHANY VA-BATH-MONROE-
410 PM EST MON NOV 28 2011
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
PERIODS OF GUSTY WINDS...OCCASIONALLY AS HIGH AS 50 MPH ALONG THE
HIGHER RIDGELINES...WILL BE POSSIBLE LATE THIS EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-VAZ022>024-032>035-292115-
SURRY-WILKES-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-
410 PM EST MON NOV 28 2011
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED THIS EVENING AND
TONIGHT. MINOR FLOODING IS POSSIBLE...ESPECIALLY ALONG THE BLUE
RIDGE AND IN THE EASTERN FOOTHILLS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 28, 5:06 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EST MON NOV 28 2011
NCZ001>003-018>020-VAZ009-012-015>017-032-282330-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-
SMYTH VA-SURRY NC-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
506 PM EST MON NOV 28 2011
...SCATTERED SHOWERS WITH HEAVY RAIN WILL AFFECT THE FOLLOWING
COUNTIES:ALLEGHANY...ASHE...CARROLL...FLOYD...GRAYSON...PATRICK
...SMYTH...SURRY...WATAUGA...WILKES...WYTHE AND YADKIN COUNTIES...
AT 500 PM EST...SCATTERED SHOWERS WITH HEAVY RAIN WERE LOCATED OVER
WATAUGA...ASHE AND WILKES COUNTIES IN NORTHWEST NORTH CAROLINA
ESPECIALLY ALONG THE BLUE RIDGE MOUNTAINS...MOVING NORTH AT 35 MPH.
THESE STORMS WILL SPREAD NORTHWARD ACROSS THE REGION THIS EVENING.
RAINFALL RATES OF TWO TENTHS TO A HALF INCH PER HOUR ARE EXPECTED.
ANY THUNDERSTORM COULD PRODUCE A QUICK INCH OF RAIN. VISIBILITY
COULD DROP BELOW TWO MILES WITH HEAVIER BANDS OF RAIN.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
STORMS WILL BE NEAR BOONE...RUTHERWOOD...SANDS...DEEP GAP...AND
SILVERSTONE AROUND 510 PM...TODD...MEAT CAMP...CASCADE FALLS...AND
SUMMIT AROUND 515 PM...FLEETWOOD AND AND FAIRPLAINS AROUND 530 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3628 8191 3634 8185 3636 8181 3635 8173
3641 8175 3647 8170 3654 8171 3658 8169
3663 8161 3674 8168 3696 8158 3677 8020
3605 8095 3601 8134 3607 8142 3611 8155
3611 8181 3619 8185 3621 8191
KKHigh Wind, Bland
- When
- November 28, 6:40 PM EST to November 29, 3:00 AM EST
- Where
- Bland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Power outages were reported in the Mechanicsburg area after winds blew trees onto power lines.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, November 28 to 30, 20111 death · $15,000 · 16 events
- Strong Wind in Florida, November 28, 20111 death · 1 event
- Winter Weather in Tennessee, November 28 to 29, 201120 events
- Flash Flooding and Flood in North Carolina, November 28 to 29, 201111 events
- Winter Weather in Arkansas, November 28 to 29, 20119 events
- Frost and Freeze in Texas, November 28, 20117 events
- Heavy Snow and Winter Weather in Missouri, November 28 to 29, 20117 events
- Heavy Snow and Winter Weather in Alabama, November 28 to 29, 20116 events
- Flash Flooding and Flooding in Virginia, November 28 to 29, 20115 events
- Flooding and Heavy Rain in Kentucky, November 28 to 29, 20114 events
- Flash Flooding in North Carolina, November 28 to 29, 20114 events
- Flooding in Illinois, November 28 to 30, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354412.